Skip to content

More Birds in the Bush - End of programme event

Join us for an online 2-day event where we share the findings from our 5-year MBIE Endeavour programme - More Birds in the Bush on 18 and 19 June 2024. 

The confirmed agenda is below. You are welcome to jump in and out of the Teams webinar session as you want. All sessions will be recorded and uploaded to our website shortly after the event. 

Please note: If you want to attend both days, you must register for each session using the links below. Once you complete the registration form, you will receive a Teams calendar invite via email. Please check your junk folder if it does not arrive in your inbox within 15 minutes. 

Register day 1 button

Register day 2 button

Agenda

Day 1 - Tuesday 18 June 2024, 9:15am - 4:20pm

Session 1 - Welcome

9:15am Welcome Holden Hohaia
9:25am The More Birds programme and content of the 2 days Susan Walker
9:40am Roles of predation and resources in forest bird declines and limitation John Innes
10:10am Morning tea break

Session 2 - Resources and predators

10:40am

How do omnivores affect resources in warm forests?
Effects of separately removing possums and ship rats in Tuawhenua forests

Jo Carpenter
11:00am Predictors of podocarp masting through time Adrian Monks
11:20am Low-elevation ship rat reservoirs, forest bird thermal refuges, and beech masts Susan Walker
11:40am What were ship rats eating across a forest elevation gradient and mast cycle at Lake Alabaster? Jo Carpenter
12:00pm Lunch break
12:45pm Q&A with presenters All
12:55pm How will resources in beech systems change under climate change? Adrian Monks
1:15pm How will ship rats respond to climate change in beech forests? Giorgia Vattiato
1:35pm 10-minute break
1:45pm Q&A with presenters All

Session 3 - Predators, management and surveillance

1:55pm A brief history of DOC's large-forest predator management and surveillance regimes Graeme Elliott
2:10pm How can we relate rat density to tracking indices ? Dean Anderson
2:30pm Afternoon tea break
3:00pm Effects of aerial management and stoat trapping on rodent and stoat tracking rates Susan Walker
3:20pm Rat, mouse, and stoat kills in past aerial management operations Josh Kemp
3:40pm Least cost pathways and ship rat reinvasion James Griffiths
4:00pm 5-minute break
4:05pm Q&A with presenters All
4:15pm Wrap-up and introduction to the content of the next day Susan Walker

Day 2 - Wednesday 19 June 2024, 9:15am - 4:05pm

Session 4 - Bird outcomes

9:15am Welcome Adrian Monks
9:20am Bird outcomes of multiple aerial management operations in large forests Graeme Elliott
9:45am One step forward and two steps back: are feral cats
unwinding early gains for whio and kea?
Josh Kemp &
Jason Malham
10:20am Morning tea break
10:50am Q&A with presenters All
11:00am Do temperature and invasive species determine vital rates of New Zealand’s forest birds? Anne Schlesselmann
11:20am Breeding dispersal and connectivity of kakaruwai outside a fenced sanctuary Manaia Pearman-Fenton
11:40am Reintroduced toutouwai population outcomes in large unfenced forests Zoe Stone
12:00pm Lunch break
12:45pm Using count data and habitat connectivity to quantify and predict the success
of reintroductions of a small arboreal passerine
Kevin Parker
1:05pm Building better predictions to improve the success of forest bird translocations
through adaptive management
Doug Armstrong
& Kara
1:25pm 5-minute break
1:30pm Q&A with presenters All

Session 5 - Bringing it together

1:45pm The broad scale model - How it works, where it is going, and remaining challenges Mandy Barron &
Dean Anderson
2:10pm The broad scale model - Place-based control strategies and outcomes for different species Mandy Barron &
Anne Schlesselmann
2:30pm Afternoon tea break
2:50pm Q&A with presenters All
3:00pm How what has been learned has changed management, and early results

Josh Kemp, Graeme Elliott &
Tristan Rawlence

3:30pm New monitoring to inform management regimes across large forests Tristan Rawlence
3:40pm 5-minute break
3:45pm Q&A with presenters All
3:55pm Thanks and next steps Susan Walker &
Adrian Monks
4:00pm Closing Jo Carpenter